Last Update: 01/25/16
Back in February 2012, a recall was issued by Johnson & Johnson / McNeil Consumer Healthcare for over half a million (574,000) bottles of infant Tylenol after it was discovered that a problem with the dosing gizmo (something called a “flow restrictor”) could malfunction and cause the baby to get too little or too much of acetaminophen.
Ironically, that recall came just one month after the Food and Drug Administration had issued new warnings about infants being given acetaminophen. Acetaminophen is the most popular pain medication in the United States today, as well as the number one cause of acute liver failure in our country.
FDA Has Been Preparing Regulations on Acetaminophen Since December 1978 (Yes, 1978)
Propublica has been monitoring the lack of regulation of this popular pain killer acetaminophen for many years now. According to their investigations, the FDA has known about the risks of over-the-counter (OTC) pain relievers like acetaminophen since the early 1970s, and the FDA promised final regulations on acetaminophen and other OTC pain pills before December 31, 1978.
These FDA Regulations of acetaminophen still haven’t been issued. For more on this situation, check out Propublica’s resource information here.
Infants and babies are especially vulnerable to medication errors or dosage mistakes when given acetaminophen (which is common in baby and infant pain medications available at the local grocery store or pharmacy as products marketed to parents with sick babies). These dosage errors are going to be extremely difficult for parents to avoid when the product itself cannot be trusted to disperse the proper amount of medication.
And if you think that the February 2012 recall of infant Tylenol was a fluke, think again. Just this week the following infant acetaminophen dosage mistake and medication error warning was issued for another gizmo product defect:
Here’s the FDA Warning as distributed to the news media earlier this week:
FOR IMMEDIATE RELEASE – November 1, 2013 – The Perrigo Company (NYSE: PRGO; TASE) announced today that it has initiated a voluntary, nationwide product recall to the retail level of 18 batches of its acetaminophen infant suspension liquid, 160 mg/5 mL, sold in 2 oz. and 4 oz. bottles with syringes in a box under the store brand products listed below. The recall is being initiated because of the remote potential that a small number of packages might contain an oral dosing syringe without dose markings. The correct syringe should have a white or yellow plunger with specific dose markings for 1.25 mL, 2.5 mL, 3.75 mL, and 5 mL. If the product’s syringe has these dose markings, consumers can continue to use the product while following labeled use instructions.
Using an oral syringe without dose markings can result in inaccurate dosing, especially in infants who could mistakenly get too high a dose.
Commenting on this market action, Perrigo’s Chairman, President and CEO Joseph C. Papa stated, “There are no issues or concerns with respect to the safety or efficacy of the product, only the potential that the oral dosing device in a relatively small number of packages could be unmarked. Out of an abundance of caution, we are taking this measure to maintain the highest possible product quality standards for our retail customers and consumers. While we cannot be certain that any of these unmarked dosing devices were released into our customers’ supply chains, taking this action is the right thing to do.” Perrigo has not received any reports or complaints related to this defect nor have they found any product with missing dose markings on re-examination of product on hand.
This OTC product is indicated for the relief of fever and minor aches and pains and can be used in infants, children and adults. These recalled products are sold by distributors nationwide and distributed through retail stores.
Perrigo is notifying its distributors and customers by verbal and e-mail communication today, followed by formal FedEx-delivered communication. It also is arranging for return of all recalled products. Distributors/retailers that have the acetaminophen infant suspension liquid that is being recalled should stop distribution and return product.
If the oral dosing device contained in the package has dose markings, no action is required, and the consumer can continue to use the product consistent with the label instructions. If the package contains an oral dosing device that does not have dose markings, the consumer should not use the product and should call Perrigo’s Consumer Affairs Department, toll free, 1-800-719-9260. Consumers should contact their physician or healthcare provider if they have any questions, or if they or their children experience any problem that could possibly be related to this drug product.
The following labels and batch numbers are included in this recall:
– BABIES R US, 3KK0606
– CARE ONE, 3HK0564
– EQUALINE, 3HK0672
– EQUATE, 3HK0672, 3JK0433, 3JK0594, 3JK0595, 3JK0653, 3JK0673, 3KK0815, 3KK0817
– HARMON FACE VALUES, 3JK0594
– HEALTH MART, 3HK0671
– HEALTHY ACCENTS, 3HK0671, 3KK0606
– HEB, 3KK0606
– KROGER, 3GK0645, 3GK0704, 3HK0671, 3JK0433, 3JK0595, 3JK0653, 3JK0433, 3JK0595, 3GK0645, 3GK0704, 3JK0595
– LEADER DRUG, 3JK0433, 3JK0594
– MEIJER, 3JK0594, 3JK0597
– PUBLIX, 3JK0595
– RITE AID, 3GK0704
– TOPCARE, 3KK0359, 3KK0494
– UP & UP, 3HK0672
– WALGREEN, 3GK0704, 3HK0564, 3HK0671, 3JK0433, 3JK0595, 3JK0610, 3KK0360
What Should You Do?
A good piece of advice if you have been harmed by a medication error, is to at least speak with an experienced personal injury lawyer before you file a claim to learn about some of the issues that can arise with these claims, including the type of evidence needed to prove a claim and the type and amount of damages you can recover. Most personal injury lawyers, like Alan Sackrin, will offer a free initial consultation (over the phone or in person) to answer your questions.
- Medication Errors: Medicine Mistakes and Drug Errors Kill and Seriously Hurt Patients – A Shocking Secret Revealed
- Florida AG Pam Bondi Joins 42 Other Attorneys General in Demanding Action from FDA Regarding Prescription Drugs and NAS
- Acetaminophen Medication Errors: Acetaminophen Drug Dosage Mistakes Are Number One Cause of Acute Liver Failure in U.S.
Do you have questions or comments? Then please feel free to send Alan an email or call him now at (954) 458-8655.
If you found this information helpful, please share this article and bookmark it for your future reference.